Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 1, NWS Denver/Boulder, CO

April 25, 2024Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Apr 25, 2024, 3:27 PM MDT for Washington County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2024, 3:27 PM MDT (21:27 UTC)
Expired
Apr 25, 2024, 3:45 PM MDT
In force
18 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Washington County, CO

The radar

The Denver radar (KFTG), 106 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 1:53 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

944 
WFUS55 KBOU 252127
TORBOU
COC121-252200-
/O.NEW.KBOU.TO.W.0001.240425T2127Z-240425T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
327 PM MDT Thu Apr 25 2024

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Central Washington County in northeastern Colorado...

* Until 400 PM MDT.

* At 327 PM MDT, a confirmed tornado was located 9 miles northwest of
  Elba, or 13 miles southwest of Akron, moving northeast at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4000 10318 3994 10341 4001 10348 4005 10347
      4017 10333
TIME...MOT...LOC 2127Z 227DEG 21KT 4001 10338 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

SCHLATTER
2 follow-up statements
169 
WWUS55 KBOU 252139
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
339 PM MDT Thu Apr 25 2024

COC121-252200-
/O.CON.KBOU.TO.W.0001.000000T0000Z-240425T2200Z/
Washington CO-
339 PM MDT Thu Apr 25 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR CENTRAL
WASHINGTON COUNTY...

At 338 PM MDT, a severe thunderstorm capable of producing a tornado 
was located 9 miles southwest of Akron, moving northeast at 25 mph. 
The storm produced a tornado from that lifted around 332 PM.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3996 10332 4007 10340 4015 10332 4000 10318
TIME...MOT...LOC 2138Z 227DEG 21KT 4006 10332 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SCHLATTER
634 
WWUS55 KBOU 252145
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
345 PM MDT Thu Apr 25 2024

COC121-252155-
/O.CAN.KBOU.TO.W.0001.000000T0000Z-240425T2200Z/
Washington CO-
345 PM MDT Thu Apr 25 2024

...THE TORNADO WARNING FOR CENTRAL WASHINGTON COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

LAT...LON 3996 10332 4007 10340 4015 10332 4000 10318
TIME...MOT...LOC 2143Z 227DEG 21KT 4009 10328 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Apr 25, 3:09 PM MDT, 18 minutes earlier. Its key messages:

  • Ongoing severe threat across northeast Colorado will continue for a couple hours this afternoon, with a hail and tornado threat. Less organized rain showers occasional showers and an isolated thunderstorm or two across the mountains and metro
  • Red Flag conditions continue across portions of Elbert and Lincoln county this evening
  • Cooler on Friday, with scattered showers continuing.
  • Significant snowfall likely (70-80% chance) in the mountains Friday night through Saturday night, widespread rain showers over the plains
  • Warmer and drier early next week
Area forecast discussion, Apr 25, 3:09 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Thu Apr 25 2024

.KEY MESSAGES...

- Ongoing severe threat across northeast Colorado will continue
  for a couple hours this afternoon, with a hail and tornado
  threat. Less organized rain showers occasional showers and an
  isolated thunderstorm or two across the mountains and metro

- Red Flag conditions continue across portions of Elbert and
  Lincoln county this evening

- Cooler on Friday, with scattered showers continuing.

- Significant snowfall likely (70-80% chance) in the mountains
  Friday night through Saturday night, widespread rain showers
  over the plains

- Warmer and drier early next week

&&

.SHORT TERM /Through Friday/...
Issued at 233 PM MDT Thu Apr 25 2024

Satellite shows a potent/negatively tilted trough axis centered
near the Four Corners region. This trough is expected to continue
to deepen as it ejects into the central plains later this evening.
Meanwhile... a few thunderstorms have developed in Washington
county in the last hour or so. The edge of our CWA is also roughly
the edge of the favorable environment for severe weather. This
threat should continue through the next few hours before shifting
east into Nebraska/Kansas.

Further west, some weak showers have developed across the high
country and foothills, though this activity has remained fairly
weak so far. This should gradually become a bit more organized
this evening as the trough axis pivots across the state. There's
still some uncertainty if Denver/I-25 corridor get into any
showers/storms later this evening, with CAMs offering many
solutions but zero answers. At least some scattered showers will
continue overnight in the wake of the trough, especially across
the mountains. Some light mountain snow is also expected with a
couple inches of slushy accumulation possible above 10000ft.

Friday will be a bit of a transition day in between systems, as
the first trough axis cuts off and stalls over the central
Plains/Midwest, while another trough approaches from the west.
Cool northwesterly flow on the back of the initial trough will
keep temperatures cooler and breezy across the plains. With
moisture increasing again in advance of the second trough, there
should be a gradual increase in showers later in the afternoon yet
again. Still this won't compare to the rain and snow coming this
weekend... which you can read more about below.

&&

.LONG TERM /Friday night through Thursday/...
Issued at 233 PM MDT Thu Apr 25 2024

Much cooler and wetter weather is expected over the weekend as a
closed upper low tracks from the Four Corners Region across Southern
and Central Colorado. Snowfall rates should increase in the
mountains during Friday evening as QG ascent and moisture
increase ahead of the upper low. Precipitation should also
increase across the plains as upslope flow develops behind the
passage of a weak cold front. The heaviest precipitation Friday
night should be focused from the Continental Divide eastward
across the foothills and Front Range Urban Corridor. Models are
suggesting enough convective instability during the evening to
produce a few thunderstorms leading to higher precipitation rates.
There may be a lull in the precipitation during the early morning
hours with precipitation ramping back up again by sunrise as the
flow around the mid and upper level low results in increasing
moisture and easterly upslope flow along and east of the
mountains. Widespread precipitation is expected to continue across
most of the forecast area through the Saturday evening as the
upper low slowly drifts east to northeast across the state. Models
are showing 2 to 3 inches of QPF from the Front Range Mountains
eastward across the Front Range Urban Corridor and Palmer Divide
with lesser amounts further east across the plains. The mountains
should see snow amounts from 6 inches to possibly over 2 feet
with the heaviest amounts over the Front Range Mountains above
10,000 feet. Therefore, have issued a Winter Storm Watch for these
areas effective Friday evening through late Saturday night. There
is also the potential for a few inches of snow across the higher
portions of the Palmer Divide as well.

Precipitation should decrease across Northeastern Colorado on
Sunday with some gusty winds to 30 mph as the upper low moves into
the Northern Great Plains States. Across the high country, periods
of snow showers should continue due a moist westerly flow aloft.
Warmer and drier weather is expected Monday through Wednesday due
to some weak ridging aloft. However, scattered (25%- 40%) snow
showers will still be possible each day over the higher mountains.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 254 PM MDT Thu Apr 25 2024

Difficult aviation forecast. Ongoing weak showers are producing
gusty outflow, and this could continue through the evening hours
across the Denver metro. Cloud bases will briefly drop with some
of these showers as well. The predominant flow will be
east/northeasterly through the afternoon, with a shift to
north/northwesterly flow later this evening. Scattered showers
will remain possible through the overnight period. Can't rule out
a brief period of TSRA but wasn't confident enough to include in
the TAFs.

Afternoon showers are possible again on Friday, with similar
hazards of briefly lower cigs and gusty winds.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Thu Apr 25 2024

Moisture has been slow to mix out along and south of I-70 this
afternoon, but recent trends over the past couple of hours suggest
that rapid drying is ongoing. Some unofficial stations across
southern Lincoln county have approached RFW criteria in the past
hour, and this is expected to be the case across the current Red
Flag Warning area through mid/late afternoon. Will keep the
current highlight in place.

Cooler weather is expected on Friday. Despite increasing
northwesterly winds, RH values should remain high enough to avoid
critical fire weather conditions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday evening through late Saturday
night for COZ033-034.

Red Flag Warning until 8 PM MDT this evening for COZ246-247.

&&

SHORT TERM...Hiris
LONG TERM...JK
AVIATION...Hiris
FIRE WEATHER...Hiris
Hazardous weather outlook, Apr 25, 10:26 AM MDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1026 AM MDT Thu Apr 25 2024

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1026 AM MDT Thu Apr 25 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms will be possible over the northeast
plains late this afternoon through the evening. The main risk is
along and east of a line from Sterling to Akron, although there is
some risk as far west as Fort Morgan and eastern Weld County. The
main threat is large hail, but an isolated tornado or two is also
possible.

Scattered rain showers and isolated thunderstorms can be expected
along the I-25 Corridor this later this afternoon into tonight,
while snow showers become more widespread in the mountains. 2 to 5
inches of snow can be expected in the mountains by Friday
morning, with some slushy or snow covered roads mainly over the
higher mountain passes tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will be cool and unsettled through Sunday, as precipitation is
expected to become widespread across northeast Colorado. There is
potential for moderate to heavy snow in the mountains, heaviest
late Friday night through midday Sunday. Travel into the high
country will likely be difficult, so be prepared to hazardous
travel this weekend. Across the plains, widespread rain showers
with some embedded thunderstorm can be expected on Saturday. Drier
and warmer weather will return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northeast
plains after 2 pm this afternoon.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:47 AM MDTRed Flag WarningBOUElbert, Lincoln17 hr
Apr 25, 1:51 PM MDTWinter Storm WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more24 hr
Apr 25, 2:54 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington51 min
Apr 25, 3:56 PM MDTSevere Thunderstorm WarningBOUWashington49 min
Apr 25, 4:16 PM MDTSevere Thunderstorm WarningBOULogan, Washington29 min
Apr 25, 4:59 PM MDTSevere Thunderstorm WarningBOUPhillips31 min
Apr 25, 5:16 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick29 min
Apr 25, 5:30 PM MDTSevere Thunderstorm WarningBOUPhillips30 min

Nearby

Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.